Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Tucson, AZ

July 30, 2014Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2014, 5:55 PM MST for Cochise County, Arizona. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2014, 5:55 PM MST (00:55 UTC)
Expired
Jul 30, 2014, 7:30 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:06 PM MSTFLASH FLOOD5 N Douglas, AZSTORM CHASER REPORTS BETWEEN 1.5 AND 1.75 INCHES OF RAIN IN APPROX 30 MINUTES. LOW WATER CROSSINGS ARE FLOODED INCLUDING ABOUT 8 INCHES FLOWING OVER LESLIE CANYON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3593 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WGUS55 KTWC 310055
FFWTWC
AZC003-310230-
/O.NEW.KTWC.FF.W.0023.140731T0055Z-140731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 730 PM MST

* AT 543 PM MST...A THUNDERSTORM WITH HEAVY RAIN WAS MOVING ACROSS 
FAR SOUTHEAST COCHISE COUNTY INCLUDING THE DOUGLAS AND PIRTLEVILLE 
AREA. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES HAVE BEEN REPORTED 
WITH THIS STORM. THIS STORM WAS MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3133 10975 3157 10969 3156 10938 3134 10938

$$
3 follow-up statements
851 
WGUS75 KTWC 310120
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
620 PM MST WED JUL 30 2014

AZC003-310230-
/O.CON.KTWC.FF.W.0023.000000T0000Z-140731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
620 PM MST WED JUL 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 611 PM MST...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING 
ON LESLIE CANYON ROAD NORTH OF DOUGLAS. MODERATE TO LOCALLY HEAVY 
RAIN WILL CONTINUE THROUGH 645 PM MST. DOPPLER RADAR INDICATED THAT 
BETWEEN ONE AND TWO INCHES OF RAIN MAY HAVE FALLEN NORTH AND 
NORTHWEST OF DOUGLAS...WHERE FLASH FLOODING OF LOW WATER CROSSINGS 
IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS AND ROADS. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3133 10975 3157 10969 3156 10938 3134 10938

$$
677 
WGUS75 KTWC 310152
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST WED JUL 30 2014

AZC003-310230-
/O.CON.KTWC.FF.W.0023.000000T0000Z-140731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
652 PM MST WED JUL 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 641 PM MST...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS ENDED IN 
AND AROUND THE DOUGLAS AREA. ONLY LIGHT RAIN WAS OCCURRING. HOWEVER 
RUNOFF FROM THE EARLIER HEAVY RAIN IS LIKELY STILL 
OCCURRING...ESPECIALLY NORTH AND NORTHWEST OF DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

&&

LAT...LON 3133 10975 3157 10969 3156 10938 3134 10938

$$
077 
WGUS75 KTWC 310230
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST WED JUL 30 2014

AZC003-310241-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-140731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
730 PM MST WED JUL 30 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL COCHISE
COUNTY...

LAT...LON 3133 10975 3157 10969 3156 10938 3134 10938

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:22 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 2:22 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST WED JUL 30 2014

.SYNOPSIS...THUNDERSTORMS WILL BE CONFINED MAINLY TO THE SOUTH AND
SOUTHEAST OF TUCSON TODAY. INCREASING CHANCES OF THUNDERSTORMS WILL
START ON THURSDAY FOLLOWED BY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH SUNDAY. EXPECT HOTTER DAYTIME A
MODERATION IN HIGH TEMPERATURES TO PREVAIL THIS WEEKEND.

&&

.DISCUSSION...REMNANTS OF A THUNDERSTORM COMPLEX OVER SONORA MEXICO
FROM LAST NIGHT WAS HELPING TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS SANTA CRUZ AND COCHISE COUNTIES EARLY THIS
AFTERNOON. THE STEERING FLOW REMAINED RATHER LIGHT SO MOST OF THE
THUNDERSTORMS SHOWED VERY LITTLE MOVEMENT. THE MAIN THREAT FROM
THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS AND SOME GUSTY WINDS.
OTHERWISE...NOT EXPECTING THE SHOWER AND THUNDERSTORM ACTIVITY TO
LAST VERY LONG PAST SUNSET THIS EVENING. MODELS INDICATED THAT
SLIGHTLY MORE THUNDERSTORM ACTIVITY CAN BE EXPECTED TOMORROW BEFORE
THE STEERING FLOW BECOMES MORE SOUTHERLY AND DEEPER MOISTURE RETURNS
TO THE AREA. THIS MOISTURE AND FLOW PATTERN SHOULD BE MORE
SUPPORTIVE OF THUNDERSTORM ACTIVITY WHICH WILL INCREASE ON FRIDAY...
FOLLOWED BY MUCH BETTER RAIN CHANCES ON SATURDAY. THEREAFTER...
MEDIUM RANGE MODELS DEPICTED A DRIER SOUTHWESTERLY FLOW DEVELOPING
EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE APPROACHES THE WEST
COAST. THIS SHOULD LEAD TO ANOTHER DRYING TREND BY THE MIDDLE OF
NEXT WEEK. EXPECT SIMILAR HIGH TEMPERATURES THURSDAY AS
TODAY...FOLLOWED BY A GRADUAL COOLING TREND FRIDAY INTO SUNDAY. A
WARMING TREND WILL BE ON TAP BY THE MIDDLE OF NEXT WEEK AS A DRIER
WEATHER REGIME SETS UP.

&&

.AVIATION...VALID THRU 31/18Z.
ISOLATED -TSRA/-SHRA WILL BE LIMITED TO MAINLY NEAR THE MOUNTAINS
AND NEAR THE INTERNATIONAL BORDER SOUTH-TO-SOUTHEAST OF KTUS THIS
EVENING. OTHERWISE...MOSTLY CLEAR SKIES WILL PREVAIL WEST
OF KTUS THRU EARLY THURSDAY MORNING. FROM KTUS VICINITY EASTWARD
EXPECT A FEW TO BROKEN CUMULOFORM CLOUDS AT 8-12K FT AGL THIS
EVENING...AND CLOUD BASES MAINLY ABOVE 15K FT AGL AT OTHER TIMES.
SURFACE WIND WILL BE MOSTLY LESS THAN 10 KTS INTO EARLY THURSDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT THUNDERSTORMS TO BE LIMITED MOSTLY TO LOCALES
SOUTH-TO-SOUTHEAST OF TUCSON THIS EVENING. THEREAFTER...SCATTERED
MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN STARTING
THURSDAY AND CONTINUE INTO THIS WEEKEND AS DEEPER MOISTURE MOVES
INTO THE AREA. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR
WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 30, 1:41 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST WED JUL 30 2014

AZZ503-507-513-302130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
141 PM MST WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
230 PM MST...AROUND SONOITA AND PATAGONIA...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF HUACHUCA CITY...OR 20 MILES WEST
OF SIERRA VISTA.  THIS STORM WAS NEARLY STATIONARY OVER STATE
HIGHWAY 82 BETWEEN SONOITA AND PATAGONIA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SANTA CRUZ COUNTY.

LAT...LON 3157 11063 3154 11082 3172 11084 3173 11068
TIME...MOT...LOC 2039Z 180DEG 0KT 3161 11062
Special weather statement, Jul 30, 2:43 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED JUL 30 2014

AZZ503-513-302230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
243 PM MST WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
330 PM MST...

AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOGALES. THIS STORM WAS NEARLY STATIONARY

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
HEAVY DOWNPOURS.

AREAS AFFECTED BY THIS STORM INCLUDE...KINO SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11096 3145 11098 3148 11071 3134 11067
TIME...MOT...LOC 2143Z 259DEG 2KT 3136 11084
Special weather statement, Jul 30, 4:44 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST WED JUL 30 2014

AZZ508-512-310030-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
444 PM MST WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...

AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTH OF DOUGLAS...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RUCKER CANYON.

LAT...LON 3175 10925 3159 10927 3147 10940 3151 10958
      3164 10967 3185 10955
TIME...MOT...LOC 2345Z 301DEG 6KT 3166 10948

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:37 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 31, 1:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 31, 1:59 PM MSTSpecial Weather StatementTWCCochise61 min
Jul 31, 2:24 PM MSTSpecial Weather StatementTWC51 min
Jul 31, 3:16 PM MSTSpecial Weather StatementTWC44 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.